(ChemotherapyAdvisor) – Patients with gastrointestinal stromal tumors (GIST) experience significant increases in imatinib clearance during the first 3 months of treatment, bolstering the case for therapeutic imatinib monitoring of GIST patients, according to a study published in Clinical Cancer Research.
“After 90 days of treatment, a significant decrease in imatinib systemic exposure of 29.3% compared to baseline was observed (P<0.01),” reported Karel Eechoute, MD, Erasmus University Medical Center, Department of Medical Oncology, Rotterdam, the Netherlands, and colleagues. “This means that future ‘trough level – clinical benefit’ analyses should be time-point specific.”
After 3 months, increases in imatinib clearance appear to plateau.
Imatinib is metabolized in the liver, but GIST liver metastasis has only a minor effect on drug clearance, the authors noted. This might have “some clinical significance with massive liver involvement,” Dr. Eeochoute and colleagues wrote.
In some patients, the reduced exposure “could be enough to render the drug ineffective, perhaps especially those patients who have had a major gastric resection,” noted Ian Judson, MD, Sarcoma Unit, Royal Marsden Hospital, London, UK, in an accompanying essay.
The study strengthens the case for therapeutic imatinib monitoring at and after 3 months, and imatinib dose escalation in patients with poor response or early development of resistance, wrote Dr. Judson.
“(I)t is clear that if therapeutic drug monitoring is to be considered, trough levels need to be measured at or after 3 months, ie, after this increase in drug clearance has occurred,” Dr. Judson wrote. “Currently, the key unknown factor is precisely what imatinib trough level would predict for poor outcome following 3 months of treatment and the majority of the increase in imatinib clearance has occurred.”
Imatinib is a targeted tyrosine kinase inhibitor, marketed as Gleevec by Novartis. Dr. Judson has received speaking honoraria and departmental funding for GIST treatment research from Novartis.